Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2011, 2:13 AM CDT for Clayton County, Fayette County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2011, 2:13 AM CDT (07:13 UTC)
- Expired
- Sep 3, 2011, 3:00 AM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 12:48 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS53 KARX 030713
SVRARX
IAC043-065-030800-
/O.NEW.KARX.SV.W.0102.110903T0713Z-110903T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
213 AM CDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLAYTON COUNTY IN NORTHEAST IOWA...
FAYETTE COUNTY IN NORTHEAST IOWA...
* UNTIL 300 AM CDT
* AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM TRIPOLI TO
OELWEIN TO HAZLETON...MOVING NORTHEAST AT 45 MPH. THESE STORMS CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
MAYNARD AROUND 220 AM...
FAYETTE AROUND 225 AM...
HAWKEYE AND ARLINGTON AROUND 230 AM...
WEST UNION AND STRAWBERRY POINT AROUND 235 AM...
VOLGA AND ELGIN AROUND 240 AM...
CLERMONT AROUND 245 AM...
ELKADER AROUND 250 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4264 9209 4308 9208 4308 9147 4288 9134
4264 9157
TIME...MOT...LOC 0713Z 221DEG 40KT 4281 9222 4273 9193
4259 9183
WIND...HAIL 60MPH <.50IN
$$
HALBACH2 follow-up statements
149
WWUS53 KARX 030724
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT SAT SEP 3 2011
IAC043-065-030800-
/O.CON.KARX.SV.W.0102.000000T0000Z-110903T0800Z/
FAYETTE IA-CLAYTON IA-
224 AM CDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CLAYTON AND FAYETTE COUNTIES UNTIL 300 AM CDT...
AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM HAWKEYE TO
FAYETTE TO ARLINGTON...MOVING NORTHEAST AT 50 MPH. THESE STORMS CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WAUCOMA AROUND 230 AM...
WEST UNION AND VOLGA AROUND 235 AM...
ELGIN AND CLERMONT AROUND 240 AM...
ELKADER AROUND 245 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE
NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF
AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A
DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME
THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE
GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM SATURDAY
MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
&&
LAT...LON 4264 9209 4308 9208 4308 9147 4288 9134
4264 9157
TIME...MOT...LOC 0725Z 223DEG 42KT 4287 9193 4282 9175
4274 9165
WIND...HAIL 60MPH <.50IN
$$
HALBACH581
WWUS53 KARX 030754
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CDT SAT SEP 3 2011
IAC043-065-030804-
/O.EXP.KARX.SV.W.0102.000000T0000Z-110903T0800Z/
FAYETTE IA-CLAYTON IA-
254 AM CDT SAT SEP 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAYTON AND FAYETTE
COUNTIES WILL EXPIRE AT 300 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
SATURDAY MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
LAT...LON 4264 9209 4308 9208 4308 9147 4288 9134
4264 9157
TIME...MOT...LOC 0754Z 223DEG 42KT 4311 9161 4306 9143
4298 9133
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:28 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 2, 8:28 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 828 PM CDT FRI SEP 2 2011 .UPDATE... THE NEAR TERM FOCUS CONTINUES TO BE ON THE PRECIPITATION CHANCES OVERNIGHT GOING INTO THE EARLY MORNING HOURS SATURDAY AND WHETHER THERE WILL BE ANY SEVERE WEATHER WITH IT. A MID LEVEL SHORTWAVE TROUGH CURRENTLY RESIDES ACROSS EASTERN NEBRASKA AND FAR NORTHWESTERN IOWA WHICH HAS LED TO A MORE WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS. THIS SHORTWAVE WILL PROPAGATE EASTWARD OVERNIGHT WITH MOISTURE ADVECTION INCREASING BETWEEN 850-700MB. THE MAIN SURFACE COLD FRONT STILL IS LAGGING BEHIND A BIT WITH IT EXTENDING FROM NORTH OF GREEN BAY AND RUNNING SOUTHWEST TO NORTH OF ROCHESTER. ANY PRECIPITATION THAT FALLS TONIGHT IS EXPECTED TO REMAIN SOUTH OF THIS BOUNDARY...WHICH COULD ACTUALLY PUSH BACK TO THE NORTH A BIT AS THE LOW LEVEL FLOW INCREASES FROM THE SOUTH. WITH THE MEAN LOW TO MID LEVEL FLOW FROM THE SOUTHWEST TO THE NORTHEAST AND THE MAIN INSTABILITY GRADIENT RUNNING FROM OMAHA INTO NORTHEAST IOWA AND FAR SOUTHWESTERN WISCONSIN...WOULD EXPECT THAT PRECIPITATION SHOULD BLOSSOM AND SHIFT NORTHEASTWARD INTO THE REGION FROM IOWA...MAINLY AFTER MIDNIGHT. THUS...HAVE TRENDED A BIT LIGHTER ON THE CHANCES FOR PRECIPITATION THIS EVENING AND BUMPED THEM UP ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER 6Z. WHILE CHANCES FOR SHOWERS AND STORMS LOOK FAIRLY GOOD...THE SEVERE THREAT APPEARS TO BE DWINDLING AT THIS POINT. THE GREATEST THREAT WOULD BE IF ANY OF THE ONGOING CONVECTION NEAR OMAHA CAN DEVELOP A COLD POOL AND RUN NORTHEASTWARD AND CLIP THE SOUTHERN PORTIONS OF OUR FORECAST AREA. THIS SCENARIO DOES NOT LOOK THAT FAVORABLE THOUGH AS THE PAST FEW RUNS OF THE RUC KEEP THE NOSE OF THE LOW LEVEL JET DOWN ACROSS FAR SOUTHERN IOWA. 0-6KM SHEAR IS BETTER THE FURTHER NORTH YOU GO...BUT MOST OF THAT SHEAR IS CONFINED TO THE LOWEST 3KM. FURTHER SOUTH TOWARD THE WARM SECTOR...THE 00Z DVN SOUNDING SHOWS A FAIRLY DECENT DRY LAYER AROUND 830MB WHICH WOULD BE CONDUCIVE FOR STRONG DOWNBURSTS. THUS...CURRENT THINKING IS THAT THE BEST CHANCES FOR ANY SEVERE WEATHER...IF AT ALL...WILL BE DOWN ACROSS SOUTHERN IOWA WITH STRAIGHT LINE WINDS THE MAIN HAZARD DOWN THERE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...HALBACH
Hazardous weather outlook, Sep 2, 8:52 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 852 PM CDT FRI SEP 2 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 852 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT...MAINLY AFTER MIDNIGHT...ACROSS MUCH OF THE AREA. THE MAIN FOCUS FOR SEVERE WEATHER IS WITH A CLUSTER OF STORMS THAT HAVE DEVELOPED NEAR OMAHA AND ARE EXPECTED TO TRACK EAST ACROSS SOUTHERN IOWA. AT THIS POINT...IT APPEARS AS THOUGH THEY WILL GO SOUTH OF THE REGION. BUT IF THEY DO END UP CLIPPING PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT FROM THESE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS ON SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE HIGHER RISK OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT MAY BE NEEDED ON SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/HALBACH
In the hours before
Local storm report, Sep 3, 12:41 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND DMG SE OELWEIN 42.68N 91.91W
09/03/2011 FAYETTE IA TRAINED SPOTTER
NUMEROUS TREES AND LIMBS DOWN IN EXCESS OF 12 INCHES.
ROOF REMOVED FROM GRAIN ELEVATOR.
&&
RIECKSpecial weather statement, Sep 3, 12:48 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1248 AM CDT SAT SEP 3 2011 IAZ030-030645- CLAYTON- 1248 AM CDT SAT SEP 3 2011 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLAYTON COUNTY... AT 1242 AM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM NEAR THE FAYETTE AND CLAYTON COUNTY LINE...MOVING EAST NORTHEAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... ST. OLAF...MOTOR...CLAYTON CENTER...FARMERSBURG...NATIONAL...GIARD... J WOOD CAMPGROUND AND CLAYTON. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. DAS
Local storm report, Sep 3, 1:00 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM TSTM WND GST STRAWBERRY POINT 42.68N 91.54W
09/03/2011 E60.00 MPH CLAYTON IA LAW ENFORCEMENT
ALSO PEA SIZED HAIL
&&
RIECKLocal storm report, Sep 3, 1:15 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST ST. OLAF 42.93N 91.39W
09/03/2011 E50 MPH CLAYTON IA LAW ENFORCEMENT
&&
HALBACHLocal storm report, Sep 3, 1:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST MOUNT HOPE 42.97N 90.86W
09/03/2011 E60.00 MPH GRANT WI STORM CHASER
&&
RIECKSpecial weather statement, Sep 3, 2:06 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 206 AM CDT SAT SEP 3 2011 IAZ019-029-030-030800- CHICKASAW-CLAYTON-FAYETTE- 206 AM CDT SAT SEP 3 2011 AT 200 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF COUNTY ROADS 3 AND W 13...MOVING NORTHEAST AROUND 45 MPH. WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... OELWEIN...FAYETTE...MAYNARD...ARLINGTON...STRAWBERRY POINT...ELKADER...AND GARBER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM SATURDAY MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THIS STORM WILL HAVE FREQUENT LIGHTNING. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:58 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 62 min |
| Sep 3, 12:54 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 66 min |
| Sep 3, 1:46 AM CDT | Flash Flood Warning | ARX | Fayette | 4 hr |
| Sep 3, 2:53 AM CDT | Flash Flood Warning | ARX | Clayton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.